A Year With Tamoxifen

One of the most distressing parts of going through cancer treatment was that I thought it would “ruin everything”, even if it saved my life. Physically, I was really enjoying my 50s and hadn’t noticed much of a drop in endurance and strength, and certainly wasn’t experiencing menopausal symptoms. But with my diagnosis came the news that, because I had an estrogen receptor positive tumor, I’d need to be taking estrogen-blocking Tamoxifen (or an aromatase inhibitor) for a decade.

A decade is a long time! Chemo was only six courses over about four months and radiation lasted only six weeks — all time-limited and psychologically doable. But Tamoxifen would be with me for ten years, and presumably, so would the troublesome side effects, according to just about every woman who was taking it. They spoke about how difficult it was to stick to the daily regimen, knowing that it was responsible for horrible hot flashes and night sweats — one woman even said that she couldn’t exercise due to the severity of her symptoms.

Not exercise?!?! My version of hell: a sedentary existence.

At this point, I was busy dying a thousand deaths. I started to question whether death by cancer was a preferable alternative to a decade of misery. Mind you, I hadn’t even begun taking Tamoxifen yet; all of this was fear-driven. I feared having no control over my own existence and the things that really mattered to me. Basically, this was an end to life as I knew it.

So, fast forward to today. I have been on Tamoxifen for a year. I’m still waiting for the misery. Please note, I do not, for a second, doubt that women struggle with Tamoxifen’s side effects and I have the utmost sympathy for them. I also realize that I’ve been very fortunate so far to not have those types of symptoms. Sometimes I feel a little warm and have to roll up my sleeves or take off a sweater. Being in stuffy rooms can feel uncomfortable. But these don’t constitute what has been described to me as a hot flash, and I cannot recall whether I had those same sensations prior to treatment. Before my diagnosis, I’d had some sweaty nights from stress; I haven’t had a single night like that since starting Tamoxifen.

I do have some memory issues, particularly distractibility and loss of focus. Sticking to one thing at a time is an absolute necessity or else I’ll get sidetracked. My libido took a hit too. But is that Tamoxifen, effects of chemo…or just the onset of menopause?

The bottom line is, I had beaten myself up over potential effects of a medication way before I’d experienced it. I’d ignored the number one rule of cancer: everyone’s experience is different. Oddly enough, that had been the mantra I repeated to everyone else, but I’m the one who needed the reminder. For me, Tamoxifen has not turned out to be the torture that I’d expected.

If there’s a take-home message from this, it’s that cancer is a complex disease and its treatment is equally complex. Just as there is personalized medicine, there are individual reactions to that medicine. I, for one, have convinced myself that I need to stay off the Internet, take a deep breath and have my own experience.

Author: franticshanti

Why so serious?

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.